Saturday, June 16, 2007

Immunosuppressant medications

I thought I would share some of my personal struggles with the immunosuppressant medications that I must take in order to live.

The first issue is cost. Most people are aware that these types of medications are expensive, but just how expensive are they? Upon checking a few websites that give medication cost comparisons, I have found that my daily expense is approximately $70. (I don't actually know what my pharmacy charges because I am never billed.) I take a combination of Prograf and Rapamune. There are, of course, other medications that I must take on a daily basis (two of which are specifically meant to counteract the side effects of the immunosuppressants), however their expense seems quite small in comparison (roughly about $5 a day in total). Thankfully, I qualify for social security disability and Texas Medicaid so all of my health care costs are paid. I don't know what I would do if I had to try to pay my own expenses.

The second issue is the side effects. Although I am deeply grateful that these medications exist, the effects can make daily life difficult. The most irritating aspect for me is that my brain never stops. It feels like I am constantly caffeinated, like I've drank about a dozen espresso's. If my body could keep up, it might not be such a bad thing, but my body gets tired and I want to sleep, but I can't because my brain won't stop. So very irritating! However, the good thing is that I can now think about many different things at the same time, which is helpful for studying. I seem to be better able to remember the things now as opposed to before the transplant.

Another side effect is associated with the increased brain activity. The higher the level of medication in my blood stream, the more I shake. If I keep my blood levels at where my doctors would like for it to be, I would shake like I had actually drank all those espresso's! If I had a penny for every time someone asked me if I was nervous, I would be rich (but then I wouldn't qualify for medicaid so that would be bad). Like the increased brain activity, the shaking never stops. I remember back to the days immediately after the transplant when they had my immunosuppressant levels very high to ensure my new organs would stay with me. I shook so much that my entire bed would actually travel across the room (with the wheels locked) and need to be moved back every few hours. It isn't quite that bad now, but I do have the occasional day where I can't hold a pen well and my handwriting is illegible. I can actually follow how well I absorb my medications and how high my levels are by looking at the notes I have taken in class.

There are other side effects, but as yet they don't seem to interfere with my daily life, although, they are important to note. One side effect is elevated cholesterol, fortunately mine is still within normal range. The other potentially dangerous effect is that one of the medications causes a kind of toxicity to the kidney's. Not good considering I only have one that truly works, and it is transplanted. So I watch my kidney functions closely.

Even with all of the multiple issues that go along with having had an organ transplant, I am still very grateful for this life. I am still amazed each morning that I have lived to see another day:)

1 comment:

Suppressed said...

Byrd, You've certainly been through quite a bit. You have to admit that having serious medical issues (it's like being in your own House episode) requires a sense of humor. I enjoy your blog.